Illinois, 2023

Damaging Wind in Illinois, July 1, 2023

July 1, 2023 · NWS ILX · 1 event in 1 county or zone

A warm front lifted north into southeastern Illinois during the afternoon, resulting in widespread thunderstorm development along the front. One severe wind gust was measured in Lawrence County, but no wind damage was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A warm front lifted north into southeastern Illinois during the afternoon, resulting in widespread thunderstorm development along the front. One severe wind gust was measured in Lawrence County, but no wind damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 1, 2:33 PM CST, 3 hours 2 minutes earlier.

Area forecast discussion, Jul 1, 2:33 PM CST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
333 PM CDT Sat Jul 1 2023

.SYNOPSIS...
Issued at 245 PM CDT Sat Jul 1 2023

A few rounds of showers and thunderstorms will be likely from
this afternoon through sunset Sunday evening. There is a chance of
strong to severe storms late this afternoon into mid evening
mainly south of I-72, with damaging winds, hail and isolated
tornadoes possible along with locally heavy rains. Quieter
weather is expected over the area later Sunday evening into
Tuesday morning. Lows overnight will be 65 to 70 degrees. Highs
Sunday will be in the upper 70s and lower 80s over central IL.

&&

.SHORT TERM... (Through Sunday Night)
Issued at 300 PM CDT Sat Jul 1 2023

Mid afternoon surface map shows 1007 mb low pressure near St Louis
with hot/humid air over sw IL ahead of feature with temps in low
to mid 90s and dewpoints in the 70s. Heat indices were 100-110F
over southern IL with heat indices around 100 from highway 50
south. Air mass getting moderately unstable over southern IL with
MLCapes of 1500-3000 j/kg from Springfield to Robinson south while
MUCapes were 3000-5000 j/kg, highest in southern IL south of CWA.
SPC issued a severe thunderstorm watch from noon to 9 pm just
south of our CWA with strong to severe storms over sw IL and
southeast MO racing ne at 55-65 mph. SPC day1 outlook has enhanced
risk of severe storms over southeast CWA, south of Taylorville to
Paris line with slight risk about as far north as I-72. Areas
south of I-70 have up to 5% risk of tornadoes and 10% probability
of 65 kts/75 mph wind gusts or stronger. Also 15% or greater risk
of large hail. Severe cells will likely move ne quickly across se
half of CWA between 4-9 pm and will need to monitor closely. Heavy
rains also a threat with PW values 1.8-2 inches and possibly
rising above 2 inches in southeast I L by early evening.

After strong to severe storms pass out of CWA after dusk, still
expect good chances of showers and isolated thunderstorms rest of
tonight into Sunday as upper level low/trof moves into central IL
by midday Sunday. SPC day2 update has shifted marginal to slight
risk of severe storms Sunday afternoon se of Lawrence county IL. A
few strong cells still possible near the Wabash river valley
Sunday afternoon with gusty winds and possible hail. Cooler highs
Sunday in the upper 70s/lower 80s in central IL with Lawrenceville
near 85F with a fair amount of cloud cover through the day Sunday.
Surface trof to shift se thru central IL on Sunday and thru se IL
by mid Sunday evening with winds shifting north to NW behind it
and diminishing chances of showers after its passage. Lows Sunday
night in the low to mid 60s.

07

.LONG TERM...  (Monday through Next Saturday)
Issued at 330 PM CDT Sat Jul 1 2023

Weak high pressure ridge near IL on Monday brings quieter wx with
return of more sunshine. Isolated instability showers and possible
thunderstorm Monday afternoon as dewpoints in the mid to upper
60s. More sunshine to help temps warm back up to seasonable levels
in the mid to upper 80s. Dry weather expected across area after
sunset Monday night with lows in the mid to upper 60s. Isolated
showers and thunderstorms possible Tue afternoon until sunset Tue
evening and probably a bit more coverage than Monday afternoon
especially sw CWA as air mass gets more unstable with dewpoints in
the upper 60s to near 70F and highs near 90.

A northern stream short wave trof to dig into the northern plains
Wed, driving a cold front se toward nw IL by sunset Wed. Will see
increasing chances of showers and thunderstorms from nw to se
during the day Wed as cold front approaches. We have 50-60% chance
of showers/thunderstorms Wed afternoon (highest IL river valley on
Wed afternoon) and Wed night. SPC does not have IL in an outlook
for Wed afternoon/evening but will need to monitor this as it gets
closer. Very warm and humid again on Wed with highs in the upper
80s/lower 90s. Best chances of showers and possible thunderstorms
shifts into east central and se IL on Thu. Chance of showers could
linger in southeast IL Thu evening, otherwise looks drier
overnight Thu night and Fri as less humid air ushers in behind the
cold front. Cooler highs in the upper 70s/lower 80s on Thu and
Fri.

07

&&

.AVIATION...  (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1255 PM CDT Sat Jul 1 2023

Isolated showers and thunderstorms through mid afternoon will
become more numerous after 21Z/4 pm over central IL as airmass
destabilizes and lifting from approaching upper level trof/trof
from central/eastern Nebraska. Strongest storms appear to stay
south of I-72 though could be gusty winds with any thunderstorms
though severe winds are trending further south in more unstable
air mass in southern/se IL. MVFR conditions will also be possible
with this convection and IFR to MVFR ceilings to set in overnight
into Sunday morning along with continued chance of showers as
upper level low/trof moves over central IL during midday Sunday.
South to SW winds around 10 kts and few gusts 15-20 kts this
afternoon to veer north to NE over PIA and BMI overnight into
Sunday morning while becoming west to WNW along I-72 airports.

07

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Jul 1, 2:18 PM CST, 3 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
318 PM CDT Sat Jul 1 2023

ILZ052-054-056-057-061>063-066>068-071>073-021100-
Christian-Moultrie-Coles-Edgar-Shelby-Cumberland-Clark-Effingham-
Jasper-Crawford-Clay-Richland-Lawrence-
318 PM CDT Sat Jul 1 2023

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and southeast Illinois.

.DAY ONE...Tonight.

Severe thunderstorms are expected to move across the area this
evening. These storms will have a threat of damaging wind gusts of
60 to 80 mph, as well as isolated large hail over 1 inch diameter.
Isolated tornadoes and localized flash flooding are possible as well.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered thunderstorms are expected again Sunday. These storms are
not expected to be severe, but could produce gusty winds, small hail,
and localized flash flooding.

Isolated afternoon thunderstorms will be possible Monday through
Wednesday. More widespread showers and thunderstorms are possible
Thursday. However, the threat for severe weather during the work
week is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed from around 5 to 9 PM.

Expected storm motion is toward the east around 45 mph.

ILZ027>031-036>038-040>051-053-055-021100-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Macon-Douglas-
318 PM CDT Sat Jul 1 2023

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...Tonight.

Strong to severe thunderstorms are expected to move across the area
this evening. These storms will have a threat of damaging wind gusts
over 60 mph, as well as isolated large hail over 1 inch diameter.
Localized flash flooding is possible as well.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered thunderstorms are expected again Sunday. These storms are
not expected to be severe, but could produce gusty winds, small hail,
and localized flash flooding.

Isolated afternoon thunderstorms will be possible Monday through
Wednesday. More widespread showers and thunderstorms are possible
Thursday. However, the threat for severe weather during the work
week is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from around 5 to 9 PM.

Expected storm motion is toward the east around 40 mph.

37

The radar

The Evansville,IN radar (KVWX), 39 km away, was scanning. The volume nearest the first event began at 23:37 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lawrence

When
July 1, 5:35 PM CST to 5:36 PM CST
Where
Lawrence County, 2.82 mi S of Grays Corner
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
38.610, -87.730

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1109731.